Skin Issues

Hi. My name is Claire and I am addicted to topical steroids. And I talk about it all the time. SAY WHAAATTTT! mean-girls-movie-quotes-63

No Seriously.

Im-Shocked-gif

I do!

I was doubtful before, but all the symptoms kind of match up. So what is Topical Steroid Withdrawal or Steroid Induced Eczema? (hellooooo copy and paste!) (http://www.itsan.org/resources/q-and-a/) Unless topical steroids were used to treat other conditions, a person with Steroid-Induced Eczema likely started out with true eczema or some other kind of rash. Topical steroids suppress the symptoms of true eczema for a time. Regular use of topical steroids causes the body to develop a dependency on the topical steroids. Once this happens, the rashes that appear are actually Steroid-Induced Eczema and signify the beginning stage of Topical Steroid Withdrawal. A person who sees these eczema-like rashes will likely apply more topical steroids to suppress what they believe is simply normal eczema. They will also probably need to use topical steroids more often to suppress the rash, or use a more potent topical steroid. At this point, the skin is addicted to the corticosteroids in the topical steroids and the person has Red Skin Syndrome. If this person stops using topical steroids now, they will begin going through Topical Steroid Withdrawal. This is basically my story. I’ve had eczema since i was born, it was pretty much under control, thanks to steroids until about 2 years ago. I realised that after applying Betnovate (a very potent steroid) my skin would be so think that it would be cut on anything. I realised that I needed to stop, or reduce my use. I began to develop adrenal fatigue depression, my depression got worse, and my skin got subsequently worse. I was put on oral steroids, but they did not help. I was unable to fully stop steroids until November 2014. Since the 20th of November, my skin has worsened dramatically, but i feel better, if that makes sense.

According to ITSAN the most common symptoms are: : What are the most common symptoms of Topical Steroid Withdrawal?

A: These symptoms occur after you stop using topical steroids. You may not experience all of these symptoms, although some people do. You may start experiencing some of these symptoms within days of stopping topical steroids; other symptoms may take longer to occur, or may not occur at all. You might experience some of these symptoms throughout the entire time or only during flares.

Red, burning skin: This typically appears within a week after stopping topical steroids but has been known to happen later on. It may cover a large area from the start or it may start as a small area, eventually spreading. One classic sign is red skin that stops at the wrist. This leaves the palm unaffected but arms and tops of hands red. It might take weeks for the red arm/white palm to appear as the redness spreads.

Raw, painful skin: It may feel like a bad sunburn and may be sensitive to even the lightest touch.

Eczema-like rashes: These rashes may spread from an area of skin that was originally affected by eczema or happen anywhere on your body. You may experience hives, very, very dry skin that has the look and feel of plastic, itchy skin, deep cracks, or tiny cuts in the skin, even in areas where topical steroids were never used. The skin is one organ, so when one area is medicated, it can affect all of your skin.

Edema: Swollen skin or swollen body parts containing fluid. Hands and feet often swell  during TSW.

Oozing skin: Ooze or serous exudate from the blood vessels may seep out of skin or form in small blisters (vesiculation). You may find a hard crust over your skin – this is ooze that has dried.  This is not the body “detoxing” but a leakage from the blood vessels due to their dilation.

Itchy skin: The itch is unbelievably intense and feels like it originates under the skin. There are hundreds of nerves possibly affected or paralyzed that run under the skin throughout the body. The recovery from steroid suppression may cause symptoms described such as a sleeping limb “waking up”, numbness, pin pokes, zingers, sparklers, ants crawling,  bee stings, jolts and moderate to intense skin pain.

Shedding or flaking skin: Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off.

Difficulty regulating body temperature: You may experience freezing hands, feet, or body and often get the chills; or you may feel very hot.

Enlarged lymph nodes: These are felt as lumps under the skin. They can be in the neck, armpits, groin, behind the knees or around the ribs. The lymph system helps detox the body of  bacteria and replenishes the blood with white blood cells. This is common during withdrawal and may not be a result of infection, however, if you are concerned, or if an enlarged lymph node becomes troublesome over time, you should consult a doctor.

Hair falling out: Some sufferers find that they get balding patches or their eyebrow hair falls out. This will grow back as healing takes place.

Eye irritation: If you have put topical steroids around your eyelids or nearby: eye dryness, redness, soreness, photo sensitivity, occasional blurry vision and excess mucus may be present. It is wise to get your eyes thoroughly examined by an optometrist when ceasing topical steroids, as in severe cases the effect of steroid withdrawal on the eyes can cause cataracts. (CAUTION: Face slapping is strongly discouraged as it may cause retina detachment.)

Energy levels: Exhaustion, fatigue and burn-out are very common  symptoms of TSW.

Sleep difficulty: Insomnia or difficulty maintaining a normal sleep schedule.

Appetite: Loss of appetite, weight loss or increased appetite and weight gain.

(

IMG_0365

3 weeks
3 weeks
7 weeks
7 weeks

(I will add more when my iCloud works)

As you can see it is an attractive condition…… I have experienced most of these, bar the balding patches and the edema (thank goodness).

(The Beyonce gif didn’t work!)

I currently can no longer have a shower, as it burns my shoulders. I wake several times a night, in oozy sweats. I take zinc, probiotics, apple cider vinegar, B vitamins, Candida support, Vitamin D, Omega 3, Montelukast, an anti-histamine, and anti depressants to name a few. I moisturise with shea butter, epa term, Argan oil, vaseline, and pure potions, and i bath in epsom salts. I can wear about 6 jumpers but i can still wear jeans (yes!) which a lot of tsw people can not. Currently, my neck skin will not let me wear scarves. It feels like a deep sunburn, and i’m not even in a flare! But it’s okay. It won’t last forever.

So why am i going through this crap? Since January, i have felt less depressed, had more energy, no longer have ibs, and my eczema is at times less angry, but more flakey. My body is slowly healing. I have seen, heard of and read literally hundreds of cases like mine, and around 95% have resulted in the person having no eczema, the rest have small patches of eczema that is treatable. My G.P. said it will be around 9 months until  my skin is better, but the forums etc say 1- 3 years. So we will see. I’m only 2 months in, but it has been a weird old journey. I think i’m a pretty mild case. I can still hold down a job (albeit less then 30 hours per week) but it is something.

Ultimately my life has to be on hold until my skin heals. And that’s okay. I’ve noticed that I very much want to deal with this on my own. I don’t like people seeing me all oozy, flakey and generally minging. The other day i was in so much pain i cried to my mum. No-one can do anything bar me and time. It’s not a sociable condition, and you worry if you will do something that will make you flare. I think it’s a condition that you kind of get used to. So yeah…this is me…flakey….oozy….and in pain for the next 9 months (at least), but ultimately it’s something I’ve got to go through and i just want to get on with it. I read the TSW forums everyday and know someone who is also going through tsw, that helps a lot. By knowing that my friends and family will be there even though i am ugly as hell, helps to :).

I was hoping that by writing a blog that i will focus less on my skin…we will see…..Skin is currently taking up 80% of my mental space

Love Claire xxxxxxxxxxx S

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s